Tornadoes · United States · Colorado · 2019

EF0 tornado, Buckingham, Colorado, June 17, 2019

This EF0 tornado ran 0.0 miles across Weld County on June 17, 2019, touching down at 5:03 PM MDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 17, 2019
Touchdown
5:03 PM MDT (23:03 UTC)
Lifted
5:04 PM MDT (23:04 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.610, -104.020
Lift-off point
40.610, -104.020
Record number
1906171703-01

What the Weather Service recorded

A tornado touched down briefly in an open field in northeast Weld County. Another thunderstorm produced a wind gust to 62 mph at the Boulder Municipal Airport.

A tornado touched down briefly in an open field, no damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:34 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 17, 2:34 PM MDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
234 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Mon Jun 17 2019

Afternoon convection is underway across the mountains
and foothills with heavy rain and small hail the main threats. So
far, storms have been producing about a half inch per hour or less
rainfall rates. PW values ranging from 3/4 to an inch over the
plains. Initially the Front Range urban corridor and adjacent areas
are a bit more stable with ACARS soundings over Denver still showing
weak stable layer near 700mb due to more cloud cover from this
morning. With time, storms expected to push east over the plains
and still looking at strong to severe storms further east of the
urban corridor with better surface heating. CAPE values still
expected to push 2000 J/kg but mid level flow only 15-25kt. With
several weak impulses aloft expect another round of storms through
the evening so will carry chance pops through at least midnight.

For Tuesday, expect another cool and showery day with another round
of showers and thunderstorms in the afternoon. Precipitable water
values will remain high on Tuesday, generally around one inch so
main threat will be heavy rain. Instability is a bit weaker on
Tuesday, generally under 1000 J/kg along with weak shear profile,
so severe weather threat will be lower. Temperatures will remain
in the upper 60s and lower 70s across lower elevations. Will keep
the likely PoPs going through Tuesday given the high moisture
levels.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM MDT Mon Jun 17 2019

A shortwave trough axis will push across the area Tuesday night to
usher in drier air in northwesterly flow aloft. This will bring
gusty downslope winds to the foothills and nearby urban corridor,
keeping temperatures moderated.

A shortwave upper ridge will bring warmer and drier weather to
the area ahead of the next system dropping into the Pacific
Northwest. PWATs will be about one to two tenths drier compared to
the last two days, with values in the 0.5 inch range over the
mountains, 0.75 inch over the urban corridor and up around an inch
over the far northeastern corner of the state. Showers and weak
storms will be isolated to scattered in coverage, with gusty winds
and small hail the main impacts. Minimum temperatures will be
relatively warm overnight with a continued surface trough to the
lee of the mountains.

An upper low will travel east along the US/Canadian border
extending a trough into the Great Basin Thursday and Friday. Flow
aloft will turn flow more westerly Thursday before more
southwesterly Thursday night into Friday as a jet pushes down
across the northern Rockies. After the warm night, Thursdays
temperatures will likely be the warmest, with readings in the low
80s over the plains, and in the upper 50s to lower 70s over the
high country. Lift from the jet and low level moisture moving
north from the southern Great Plains into the surface lee low will
bring a higher chance for thunderstorms, especially near the
northern border. High values of shear will allow some of these
storms to have the chance to become severe each afternoon and
evening. Friday night, a cold front will drop south across the
area.

The upper trough will slowly transition across the forecast area
this weekend with cooler temperatures and daily showers and
thunderstorms, keeping our area green well into the month of June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 230 PM MDT Mon Jun 17 2019

Expect first round of showers and storms to move across the
terminals between 21-23z with heavy rain, small hail and gusty
winds. Could see ILS approaches with the stronger storms. With
multiple disturbances may see another round of storms this
evening. Expect a repeat performance of stratus and patchy fog
later tonight as additional pushes back west from the evening
convection. More storms expected on Tuesday afternoon with rather
deep moisture in place but stability will be more marginal.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jun 17, 10:42 AM MDT, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Mon Jun 17 2019

COZ030>051-181645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Mon Jun 17 2019

...Severe thunderstorms possible over the Northeast plains of
Colorado this afternoon and evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the mountains and
foothills around the noon hour, and then spread eastward across
the Interstate 25 corridor and adjacent areas between 1 and 3 pm.
Storms will then move across the rest of the northeast plains
through late afternoon and evening.

There will be a slight risk of severe thunderstorms over the
northeast plains this afternoon and evening. Large hail up to 2
inches, heavy rain and damaging wind in excess of 60 mph will be
the main threats. The greatest severe threat will be along and
east of a line from around Greeley to Byers to Monument. Locally
heavy rainfall could produce urban and small stream flooding as
well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be another convective day but with weaker
thunderstorms expected due to cooler temperatures. The storms will
have the potential to produce gusty winds, small hail, but more
are expected to produce heavy rainfall. The threat of flooding
looks lower however due to weaker storms.

Wednesday will be warmer and drier, with Thursday and Friday
seeing a return to more convection especially near the northern
state border. For this weekend, a continued pattern of diurnal
thunderstorms each day will occur with temperatures below normal
under the influence of an upper trough pushing into the region.
There will be a risk of severe storms as the jet ahead of the
trough spreads over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm this afternoon across
the northeast plains of Colorado, especially east of the
Interstate 25 corridor.

In the hours before

Local storm report, Jun 17, 3:09 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     1 NE BOULDER            40.04N 105.23W
06/17/2019  M62 MPH          BOULDER            CO   ASOS

            REPORTED AT KBDU ASOS.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.9 hours after it, 106 km from the path. June 18, 2019.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78885, lifted condensation level 1274 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2019-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -3 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78885 J/kg
Surface CAPE
619 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Raymer (1NW), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 89 km away, was scanning. The volume nearest the touchdown began at 23:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 17, 2019

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1710:59 AM CDTUnratedDickinson, IA0.810
June 171:53 PM CDTEF1Hinds, MS2.5150$75,000
June 172:50 PM MDTUnratedKiowa, CO0.110
June 173:52 PM CDTEF0Steele, MN0.030
June 173:02 PM MDTEF0Torrance, NM1.330
June 175:55 PM MDTUnratedKiowa, CO0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.